Shetty N, Konda S, and Veenstra J. 35180 “Could I be allergic to my new hidradenitis suppurativa Medication?” Characterization of a cutaneous delayed-type drug hypersensitivity reaction to secukinumab. J Am Acad Dermatol 2022; 87(3):AB129.
J Am Acad Dermatol
Patient history and physical: A 32-year-old Asian-American female presented with widespread, pruritic, red papules involving the ears, trunk, and extremities for approximately 6 weeks’ duration. The lesions first developed several days after her second secukinumab injection, which was originally initiated for recalcitrant stage III hidradenitis suppurativa. Physical examination revealed numerous erythematous, scaly papules on the bilateral ears, upper chest, inframammary folds, bilateral upper extremities, and abdomen (including umbilicus). Large, well-demarcated, moist-appearing plaques were observed to involve the bilateral axillary folds symmetrically. Her vital signs were stable, and she denied recent facial swelling or urticaria.
Pathology: A punch biopsy obtained from the right flank revealed psoriasiform epidermal hyperplasia with spongiosis, lymphocyte exocytosis, and serous crusting with ample neutrophils in the stratum corneum. A dense superficial perivascular and interstitial infiltrate of lymphocytes with numerous eosinophils was also observed. Periodic acid-Schiff stain was negative for fungal elements.
Laboratory data: Bacterial swab revealed mixed skin flora. Diagnosis: A diagnosis of a cutaneous delayed-type drug hypersensitivity reaction to secukinumab was made. SDRIFE was also considered, however, our patient did not exhibit gluteal, perineal, or inguinal involvement.
Clinical course and treatment: Secukinumab was discontinued, and because the mean half-life ranges from 22 to 31 days, an 8-week prednisone taper was initiated with resolution of the rash. Following completion of the original taper, the patient experienced a mild recurrence of the original rash, which fully resolved without recurrence after an additional 4 weeks of prednisone. Ustekinumab was subsequently initiated for control of underlying hidradenitis suppurativa.